Idaho, 2014Damaging Winds and High Wind in Idaho, April 22, 2014
April 22, 2014 · NWS PIH · 4 events in 3 counties and zones
Thunderstorm wind damage occurred in parts of Fremont and Bonneville counties on the afternoon of the 22nd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorm wind damage occurred in parts of Fremont and Bonneville counties on the afternoon of the 22nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Apr 22, 11:27 AM MST, 1 hour 33 minutes earlier.
Area forecast discussion, Apr 22, 11:27 AM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
1227 PM MDT TUE APR 22 2014
.SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT...APPROACHING
TROUGH ADVANCING ACROSS THE NORTHERN ROCKIES AND GREAT BASIN THIS
AFTERNOON. COLD FRONT SWEEPING THROUGH IDAHO WITH UNSTABLE AIR IN
PLACE ACROSS OUR EASTERN ZONES. MODELS AND SATELLITE SHOW AREA OF
LIFT AND POTENTIAL FOR RAPID CONVECTIVE DEVELOPMENT IN THE NEXT
FEW HOURS OVER THE EASTERN PART OF OUR AREA. THIS IN LINE WITH SPC
SLIGHT RISK. AS FRONT SWEEPS THROUGH THIS EVENING...SEVERE THREAT
DIMINISHES LEAVING CWA WITH STRONG WINDS AND COLD ADVECTION. MUCH
COOLER AND WINDY WEDNESDAY WITH LINGERING MOUNTAIN PRECIPITATION
TO FALL AS SNOW ALBEIT LIGHT AMOUNTS DUE TO RAPID LOSS OF
AVAILABLE MOISTURE. DITTMANN
...THURSDAY MORNING THROUGH FRIDAY AFTERNOON. WEAK HIGH PRESSURE
BUILDS ACROSS THE AREA IN BETWEEN STORM SYSTEMS. WE WON'T TOTALLY
DRY OUT EXCEPT ACROSS SOUTHERN AREAS THURSDAY MORNING. SNOW LEVELS
SHOULD REMAIN ABOVE 5500FT IN THE MORNING...RISING TO 6500-7000FT BY
AFTERNOON. BY THEN...WE WILL RETURN TO SOUTHWEST FLOW AHEAD OF THE
NEXT SYSTEM MOVING TOWARD THE COAST. SHOWERS WILL SLOWLY SPREAD
SOUTHEAST...BUT THE HIGHEST CHANCES WILL STILL REMAIN OVER THE
CENTRAL MOUNTAINS AND UPPER SNAKE HIGHLANDS. THIS STORM CONTINUES TO
SHOW SIGNS OF SPLITTING BUT IT APPEARS WE ARE LOOKING AT A DECENT
SHOT OF MOISTURE HEADING INTO THURSDAY NIGHT AND FRIDAY. SNOW LEVELS
WILL RANGE FROM 6500FT IN THE WEST TO AROUND 8000FT AROUND BEAR
LAKE. THIS MEANS...THAT WE MAY BE LOOKING AT RAIN ON TOP OF SNOW IN
CONJUNCTION WITH SOME MELTING FOR MID SLOPES.
.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY NIGHT. A GOOD CHANCE OF
SHOWERS REMAINS OVER ALL OF EASTERN IDAHO HEADING INTO
SATURDAY...WITH A DWINDLING CHANCE ON SUNDAY AND MONDAY. BEYOND
THAT...A STRONG RIDGE OF HIGH PRESSURE BUILDS THE STATE...DRYING US
OUT AND ALLOWING FOR WARMER WEATHER TO PERSIST. THE MODELS ARE
SHOWING SOME REASONABLE AGREEMENT AND THE FORECAST LOOKS PRETTY
GOOD...SO WE ARE PRETTY MUCH LEAVING IT ALONE FOR TODAY. EVEN THOUGH
WE SHOULD SEE A BIT OF A COOL DOWN FOR SUNDAY AND MONDAY...THE THREAT
OF SNOW MELT AND WATER RISES WILL CONTINUE. KEYES
&&
.AVIATION...SHOWERS AND A FEW STORMS WILL AFFECT ALL TAF SITES
THROUGH EARLY EVENING. WE MAY SEE MVFR CONDITIONS DURING HEAVIER
SHOWERS AND STORMS...ALONG WITH A THREAT OF HAIL AND WIND GUSTS
APPROACHING 50KTS. OUTSIDE OF THUNDERSTORMS...GUSTY SURFACE WINDS
HAVE DEVELOPED AND WILL KEEP GOING THROUGH TOMORROW AFTERNOON. THIS
WILL BE AN ISSUE FOR KBYI...KPIH AND KIDA. WE ARE ALSO KEEPING VCSH
IN FOR KIDA AND KPIH THROUGH TOMORROW MORNING AT LEAST AS MOISTURE
WILL REMAIN IN PLACE ACROSS EASTERN LOCATIONS. WE MAY NEED TO ADD
THIS FOR KSUN FOR LATER TAF ISSUANCES...BUT APPEARS KBYI SHOULD BE
DRY AFTER THIS EVENING. KEYES
&&
.HYDROLOGY...EXPECT TO SEE IN-BANK RISES IN RIVERS AND STREAMS OVER
THE NEXT FEW DAYS DUE TO RUNOFF FROM PRECIP AND SNOW MELT. CURRENT
HYDROGRAPH PROJECTIONS ARE NOT INDICATING FLOODING AT THIS TIME.
HINSBERGER
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 PM MDT WEDNESDAY IDZ017-020-021.
WIND ADVISORY UNTIL 9 PM MDT THIS EVENING IDZ022>025.
&&
Hazardous weather outlook, Apr 22, 2:50 AM MST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
350 AM MDT TUE APR 22 2014
IDZ017>025-031-032-231000-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
350 AM MDT TUE APR 22 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL BRING GUSTY WINDS AND ISOLATED
THUNDERSTORMS. A WIND ADVISORY IS CURRENTLY IN EFFECT FOR PARTS OF
SOUTHEAST IDAHO. SEE OUR WEBSITE FOR MORE DETAILS. THE FRONT WILL
BEGIN IMPACTING THE REGION AROUND NOON TODAY AND SHIFT EAST THIS
EVENING. WIND GUSTS OF 45 TO 50 MPH ARE POSSIBLE BEHIND THE FRONT.
THUNDERSTORMS THAT DEVELOP MAY BE STRONG ENOUGH TO PRODUCE HAIL
AND GUSTY OUTFLOW WINDS. COOLER TEMPERATURES WILL MOVE IN BEHIND
THE COLD FRONT AND SNOW LEVELS WILL DROP TO AROUND 6000 FT BY LATE
TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WINDY AND COOLER WEATHER IS EXPECTED ON WEDNESDAY...BUT SHOULD BE
GENERALLY DRY EXCEPT FOR THE CENTRAL MOUNTAINS AND THE ISLAND PARK
AREA. WIND GUSTS OF 40 TO 45 MPH ARE POSSIBLE MAINLY ACROSS THE
SNAKE PLAIN. ANOTHER WEATHER SYSTEM WILL MOVE INTO THE AREA ON
FRIDAY BRINGING MORE WINDS AND RAIN.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
In the hours before
Special weather statement, Apr 22, 11:36 AM MST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1236 PM MDT TUE APR 22 2014
IDZ032-221915-
BUTTE ID-CUSTER ID-
1236 PM MDT TUE APR 22 2014
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL CUSTER COUNTY IN CENTRAL IDAHO
NORTH CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
UNTIL 115 PM MDT
AT 1231 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DARLINGTON..MOVING NORTHEAST AT 40 MPH.
WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM...ALONG
WITH OCCASIONAL LIGHTNING. SMALL HAIL IS ALSO POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF CENTRAL BUTTE COUNTY...SOUTHEASTERN CUSTER COUNTY...
NORTHERN BUTTE COUNTY AND RURAL EASTERN CUSTER COUNTY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4444 11349 4446 11346 4444 11343 4438 11339
4435 11335 4432 11333 4424 11332 4424 11300
4377 11341 4385 11363
TIME...MOT...LOC 1834Z 206DEG 34KT 4389 11346
JKEYESSpecial weather statement, Apr 22, 12:21 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
121 PM MDT TUE APR 22 2014
IDZ019-020-023-222015-
CLARK ID-TETON ID-JEFFERSON ID-BINGHAM ID-BUTTE ID-BONNEVILLE
ID-MADISON ID-FREMONT ID-
121 PM MDT TUE APR 22 2014
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EXTREME EAST CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
FREMONT COUNTY IN EASTERN IDAHO
CLARK COUNTY IN EASTERN IDAHO
MADISON COUNTY IN SOUTHEAST IDAHO
NORTHERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
NORTH CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO
JEFFERSON COUNTY IN SOUTHEAST IDAHO
WESTERN TETON COUNTY IN SOUTHEAST IDAHO
UNTIL 215 PM MDT
AT 113 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL DEVELOPING SHOWERS NORTH AND EAST OF A LINE FROM IDAHO FALLS
TO I-N-L TO WEST OF MONIDA PASS..MOVING NORTH TO NORTH-NORTHEAST AT
45 MPH.
WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
IDAHO FALLS...
RIGBY...
REXBURG...
ST. ANTHONY...
DUBOIS...
ISLAND PARK...
SPENCER...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4334 11130 4340 11273 4449 11267 4448 11246
4446 11239 4453 11236 4457 11229 4453 11210
4457 11187 4452 11182 4457 11169 4455 11148
4459 11153 4463 11151 4463 11122 4458 11122
4453 11112 4443 11108
TIME...MOT...LOC 1918Z 194DEG 38KT 4375 11198
JKEYESLocal storm report, Apr 22, 12:44 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
144 PM MDT TUE APR 22 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM TSTM WND GST 4 NNW PARKER 44.01N 111.80W
04/22/2014 E45 MPH FREMONT ID EMERGENCY MANAGER
BLOWING SAND/DUST REPORTED ACROSS THE SAND
DUNES NORTHWEST OF ST. ANTHONY. WIND GUST
ESTIMATED FROM AREA OBSERVATIONS.
&&
NWS POCATELLO ID
IRIS SYSTEMLocal storm report, Apr 22, 12:48 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
148 PM MDT TUE APR 22 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 PM TSTM WND DMG RIGBY 43.67N 111.92W
04/22/2014 JEFFERSON ID PUBLIC
SHINGLES BLOWN OFF A ROOF IN RIGBY. REPORTED
VIA TWITTER.
&&
NWS POCATELLO ID
IRIS SYSTEMHigh Wind, Upper Snake River Plain
- When
- April 22, 1:00 PM MST to 7:00 PM MST
- Where
- Upper Snake River Plain forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Department of Highways
Non thunderstorm high winds knocked down 10 to 15 power poles in between Rexburg and Rigby on the US Route 20 corridor. Interstate 15 in between Idaho Falls and Roberts also shut down due to blowing dust temporarily also during the afternoon on the 22nd. 3,000 area families lost power on the afternoon due to the power pole issue.
Thunderstorm Wind, Bonneville
- When
- April 22, 1:25 PM MST to 1:40 PM MST
- Where
- Bonneville County, 5 mi N of Iona
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 43.602, -111.930
A trailer house on the Bonneville/Jefferson County line in between Rigby and Iona lost it's roof due to thunderstorm winds and 6 to 8 inch tree limbs were downed.
Thunderstorm Wind, Fremont
- When
- April 22, 1:30 PM MST to 1:50 PM MST
- Where
- Fremont County, St Anthony
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 43.970, -111.680
Damaged and downed power poles reported throughout St Anthony.
Thunderstorm Wind, Fremont
- When
- April 22, 1:35 PM MST to 1:50 PM MST
- Where
- Fremont County, 1 mi S of Ashton
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 44.056, -111.450
Multiple downed and damaged power lines were reported from thunderstorm winds 1 mile south of Ashton.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Utah, April 22, 20141 injured · $925,000 · 75 kt wind · 9 events
- Wildfire and High Wind in Nevada, April 22 to 23, 2014$50,000 · 69 kt wind · 3 events
- Heavy Snow and High Wind in Montana, April 22 to 24, 201452 kt wind · 6 events
- Hail and Damaging Winds in Pennsylvania, April 22, 20141 in hail · 5 events
- High Wind in Nevada, April 22, 201461 kt wind · 3 events
- Drought in Arizona, April 22 to 30, 20142 events
- High Wind in California, April 22, 201469 kt wind · 2 events
- Damaging Winds in Pennsylvania, April 22, 2014$3,000 · 50 kt wind · 2 events
- Damaging Winds in Maryland, April 22, 2014$500 · 52 kt wind · 2 events
- High Wind in Wyoming, April 22, 201459 kt wind · 2 events
- Strong Wind in Nevada, April 22, 2014$2,000 · 1 event
- Heavy Snow in Washington, April 22 to 23, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513484, 513465, 513462, 513463.